Disseminated cryptococcosis associated with administration of eculizumab

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

A case report of fatal disseminated cryptococcosis in a patient treated with eculizumab is presented along with a review of literature suggesting a possible etiologic mechanism.

Summary

A 23-year-old man with a history of minimal change nephrotic syndrome was hospitalized for acute kidney injury and abdominal pain and swelling. He was found to have disseminated pneumococcal disease, including peritonitis, bacteremia, and pulmonic endocarditis. The patient developed evidence of microangiopathic hemolytic anemia, leading to a diagnosis of atypical hemolytic uremic syndrome, and was started on eculizumab. The patient initially improved but developed septic shock 18 days after the first dose of eculizumab. All subsequent blood, respiratory, and intraabdominal cultures grew Cryptococcus neoformans. Twenty-eight days after the initial dose of eculizumab, the patient died. Autopsy findings demonstrated disseminated cryptococcosis, with infection noted in lung, myocardial, kidney, and liver tissues. Considering the complement-dependent nature of host defenses against Cryptococcus species and available evidence regarding C. neoformans pathogenicity from studies of murine models, it was hypothesized that the patient's cryptococcosis and death were secondary to administration of eculizumab and consequent blockage of the C5 component of the complement cascade. Eculizumab is known to predispose recipients to infections with encapsulated organisms; however, this was believed to be the first reported case of infection with an encapsulated yeast possibly due to eculizumab use. Patients receiving eculizumab should be monitored closely for invasive cryptococcal infections.

Conclusion

A 23-year-old man developed fatal disseminated cryptococcosis after treatment with eculizumab.

Related Topics

    loading  Loading Related Articles